Back to Ask the Diabetes Team Ask the Diabetes Team

From Rockford, Iowa, USA:

The doctor said my son's high blood sugars could be caused from his arms being used too much. Is this your opinion?


If the injection area is lumpy, puffy or hard (called lipohypertrophy), the insulin will not be well absorbed and higher blood sugars would result. Using a new area without the hypertrophy will improve the absorption. Usually once you stop using an area with hypertrophy, the site will recover and return over time to normal.


Additional comments from Barb Schreiner, diabetes nurse specialist:

I think you are talking about injection site rotation and the connection to high blood glucose. When an person uses the same injection site repeatedly, the tissue under the skin becomes tough and lumpy. Children continue to use these spots because they no longer feel the injections in them. The problem is that these fatty, lumpy areas do not let insulin into the blood stream effectively. So, blood sugars stay high.

The treatment is to move the injection sites around (rotate). Do not use the lumpy areas again until the lumps have gone away (this can take 6-12 months sometimes).


Original posting 30 May 2003
Posted to Blood Tests and Insulin Injections and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.